Kentucky, 2005

Flooding in Kentucky, January 7 to 19, 2005

January 7 to 19, 2005 · NWS LMK · 2 events in 2 counties and zones

34 feet around 1245 PM EST on January 12. Flood stage at the upper gage is 23 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The Ohio River upper gage at Louisville crested at 28.34 feet around 1245 PM EST on January 12. Flood stage at the upper gage is 23 feet. Minor flooding occurs at this level. Some homes along River Road in Louisville are flooded. Large portions of River Road were closed from Louisville to Goshen. Most of Riverside Drive in Oldham County was flooded, limiting access to the Oldham Acres and Harmony Village areas. Some homes in Oldham Acres were flooded, but only minimal damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 7, 3:30 AM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Jan 7, 3:30 AM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EST FRI JAN 7 2005

.SHORT TERM FORECAST (TODAY THROUGH SUNDAY)...

TEMPS HAVE LEVELED OFF HERE IN THE LAST FEW HRS AS CLOUDINESS
INCREASES FROM THE SOUTH AND HIGH CLOUDS CONTINUE TO STREAM IN FROM
THE WEST.

MID LEVEL WAVE APPARENT ON LATEST WATER VAPOR SATELLITE DEEPENING
OVER WEST TEXAS REGION...MEANWHILE MOISTURE STREAMS NORTHEAST FROM
THE GULF. RAIN IS BEGINNING TO BREAK OUT INTO SOUTHERN TN ATTM.

INITIALIZATION OF GFS SEEMS A LITTLE BETTER WITH LOCATION OF PRECIP
SWATH VS ETA...HOWEVER PRECIP APPEARS TO BE DVLPNG NORTHWARD A
LITTLE QUICKER THAN EITHER MODEL INDICATES. AT THIS TIME IT LOOKS
LIKE PRECIP SHOULD REACH SOUTHERN KY AROUND DAYBREAK OR SHORTLY
AFTER...THEN NOT REACH THE LOU OR LEX AREAS UNTIL LATE MORNING. WITH
THIS IN MIND...THE LOWER AMS OVER SRN KY SHOULD BE SUPPORTIVE OF
SOME MIXED PRECIP INITIALLY...BUT IT SHOULD LAST NO LONGER THAN A
COUPLE HRS. SINCE PRECIP WILL NOT REACH FURTHER NORTH UNTIL LATE
MORNING OR SO...WILL NOT MENTION THE POSSIBILITY OF MIXED PRECIP
THERE. GFS AMS PROFILES SUPPORTS THIS OVER SOUTHERN KY ESP SINCE
PRECIP SEEMS TO BE DVLPNG A LITTLE FASTER.

WILL INCREASE POPS TO CATEGORICAL ACROSS ALL OF CENTRAL KY FOR THIS
EVENT...MAINLY FROM LATE AFTERNOON TO SHORTLY AFTER MIDNIGHT. PRECIP
WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT. OVER SOUTHERN IN
LOOKS LIKE LIKELY POPS THE WAY TO GO...YET QPF SHOULD BE MUCH
LIGHTER THERE. QPF LOOKS TO BE 1 TO POSSIBLY 1.5 INCHES FOR CENTRAL
KY...PARTICULARLY SOUTH OF A BWG TO LEX LINE...WITH LESSER AMOUNTS
FURTHER NORTH.

WILL GO ON THE LOW END FOR TEMPS TODAY WITH ABUNDANT CLOUDINESS AND
PRECIP MOVING IN A LITTLE FASTER. IT WILL BE A RAW WINTERS DAY WHERE
THE RAIN OCCURS. TEMPS WILL STRUGGLE TO REACH 40 DEGREES FOR MUCH OF
THE AREA.

RIDGING AND DECENT WARMING TREND STILL LOOKS ON TARGET FOR SATURDAY
INTO SUNDAY. GFS AND ETA MOS IN DECENT AGREEMENT UNTIL SUNDAY...ETA
WARMS MUCH MORE RAPIDLY THAN GFS. RATHER FAST WSW MID LEVEL FLOW
DVLPS BUT REMAINS DRY THROUGH SUNDAY...AND WILL LEAN WITH A BLEND OF
THE ETA AND GFS MOS.

.LONG TERM FORECAST (SUNDAY NIGHT THROUGH FRIDAY NIGHT)...

LOW LEVEL TROUGH DEVELOPS SUNDAY NIGHT INTO MONDAY. ATTM CURRENT
FORECAST OF LOW CHANCE POPS STILL LOOKS GOOD FOR MONDAY WITH HIGHER
POPS MONDAY NIGHT INTO TUESDAY AS A WARM FRONT STRENGTHENS AND MOVES
NORTH OF THE AREA. NO OTHER CHANGES EXPECTED FOR THIS TIME.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JB
Hazardous weather outlook, Jan 7, 4:55 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 AM EST FRI JAN 7 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
455 AM EST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF LOW PRESSURE WILL MOVE INTO TENNESSEE AND EASTERN
KENTUCKY LATER TODAY AND TONIGHT. RAIN WILL DEVELOP ACROSS
SOUTH-CENTRAL KENTUCKY EARLY THIS MORNING...AND SPREAD ACROSS THE
REMAINDER OF THE OUTLOOK AREA BY MIDDAY.

THE RAIN MAY BEGIN AS A PERIOD OF SLEET AND FREEZING RAIN ACROSS
WEST-CENTRAL KENTUCKY EARLY THIS MORNING...MAINLY AROUND THE BOWLING
GREEN...HARTFORD AND LEITCHFIELD AREAS. LITTLE OR NO ICE
ACCUMULATION WILL OCCUR BEFORE THE MIXTURE QUICKLY CHANGES TO ALL
RAIN.

RAINFALL AMOUNTS AROUND AN INCH ARE LIKELY ACROSS CENTRAL KENTUCKY
TODAY AND TONIGHT. SOME PONDING OF WATER OR MINOR FLOODING MAY
OCCUR. RAINFALL WILL BE AROUND 1/2 INCH NORTH OF THE OHIO RIVER. THE
RAIN MAY END AS A BRIEF PERIOD OF SNOW LATER TONIGHT IN SOUTHERN
INDIANA...ALTHOUGH NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WITH A FRONTAL BOUNDARY IN THE VICINITY...SHOWERS WILL BE POSSIBLE
NEXT TUESDAY AND WEDNESDAY. HEAVY RAINFALL MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUESTED TO REPORT ANY
WINTRY PRECIPITATION OR FLOODING TODAY AND TONIGHT.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Oldham

When
January 7, 9:40 AM EST to January 19, 8:30 AM EST
Where
Oldham forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.200, -86.667

Flood, Jefferson

When
January 7, 9:40 AM EST to January 19, 8:30 AM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433497, 5433498.